Alert archive / Idaho / Wind Advisories in 2020

Wind Advisory 24, NWS Pocatello, ID

September 23, 20206 counties in Idaho

NWS Pocatello, ID issued this wind advisory at Sep 23, 2020, 12:59 PM MDT for 6 counties in Idaho. It took effect at Sep 24, 2020, 12:00 PM MDT. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
Sep 23, 2020, 12:59 PM MDT (18:59 UTC)
In effect from
Sep 24, 2020, 12:00 PM MDT
Expired
Sep 24, 2020, 8:00 PM MDT
In force
8 hr
Issued by
NWS Pocatello, ID

Counties Bingham County, ID, Bonneville County, ID, Butte County, ID, Fremont County, ID, Jefferson County, ID, Madison County, ID

The radar

The Pocatello radar (KSFX), 80 km from the middle of the area, began a volume at 18:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Riverton, WY (KRIW), launched 12:00Z, 7.0 hours before the alert went out and 307 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 12:00Z on 2020-09-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 12:00Z on 2020-09-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 101 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2354 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
101 m²/s²
0-3 km storm-relative helicity
149 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

056 
WWUS75 KPIH 231859
NPWPIH

URGENT - WEATHER MESSAGE
National Weather Service Pocatello ID
1259 PM MDT Wed Sep 23 2020

IDZ052-053-240900-
/O.NEW.KPIH.WI.Y.0024.200924T1800Z-200925T0200Z/
Arco/Mud Lake Desert-Upper Snake River Plain-
Including the cities of Mud Lake, INL, Craters of the Moon NM, 
Idaho Falls, Rexburg, and St. Anthony
1259 PM MDT Wed Sep 23 2020

...WIND ADVISORY IN EFFECT FROM NOON TO 8 PM MDT THURSDAY...

* WHAT...Southwest winds 20 to 30 mph with gusts up to 45 mph 
  expected.

* WHERE...The Upper Snake River Plain and Arco Desert, including
  the cities of Idaho Falls, Rexburg, St. Anthony, and Craters of
  the Moon NM, INL. 

* WHEN...From noon to 8 PM MDT Thursday.

* IMPACTS...Gusty winds could blow around unsecured objects. Weak
  tree limbs could be blown down.

PRECAUTIONARY/PREPAREDNESS ACTIONS...
Use extra caution when driving, especially if operating a high 
profile vehicle. Secure loose outdoor objects.

&&

$$

IDZ054-240900-
/O.NEW.KPIH.LW.Y.0024.200924T1800Z-200925T0200Z/
Lower Snake River Plain-
Including the cities of Pocatello, Blackfoot, American Falls, 
Shelley, and Fort Hall
1259 PM MDT Wed Sep 23 2020

...LAKE WIND ADVISORY IN EFFECT FROM NOON TO 8 PM MDT THURSDAY...

* WHAT...Southwest winds 15 to 25 mph with gusts up to 30 mph 
  expected.

* WHERE...American Falls Reservoir.

* WHEN...From noon to 8 PM MDT Thursday.

* IMPACTS...Strong winds and rough waves on area lakes will 
  create hazardous conditions for small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...
Boaters on area lakes should use extra caution since strong winds
and rough waves can overturn small craft.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/pocatello
3 follow-up statements
485 
WWUS75 KPIH 240750
NPWPIH

URGENT - WEATHER MESSAGE
National Weather Service Pocatello ID
150 AM MDT Thu Sep 24 2020

IDZ052-053-242100-
/O.CON.KPIH.WI.Y.0024.200924T1800Z-200925T0200Z/
Arco/Mud Lake Desert-Upper Snake River Plain-
Including the cities of Mud Lake, INL, Craters of the Moon NM, 
Idaho Falls, Rexburg, and St. Anthony
150 AM MDT Thu Sep 24 2020

...WIND ADVISORY REMAINS IN EFFECT FROM NOON TODAY TO 8 PM MDT
THIS EVENING...

* WHAT...Southwest winds 20 to 30 mph with gusts up to 45 mph 
  expected.

* WHERE...The Upper Snake River Plain and Arco Desert, including 
  the cities of Idaho Falls, Rexburg, St. Anthony, and Craters 
  of the Moon NM, INL.

* WHEN...From noon to 8 PM MDT Thursday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Weak tree limbs could be blown down.

PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when 
driving, especially if operating a high profile vehicle. Secure 
loose outdoor objects.

&&

$$

IDZ054-242100-
/O.CON.KPIH.LW.Y.0024.200924T1800Z-200925T0200Z/
Lower Snake River Plain-
Including the cities of Pocatello, Blackfoot, American Falls, 
Shelley, and Fort Hall
150 AM MDT Thu Sep 24 2020

...LAKE WIND ADVISORY REMAINS IN EFFECT FROM NOON TODAY TO 8 PM
MDT THIS EVENING...

* WHAT...Southwest winds 15 to 25 mph with gusts up to 30 mph 
  expected.

* WHERE...American Falls Reservoir.

* WHEN...From noon to 8 PM MDT Thursday.

* IMPACTS...Strong winds and rough waves on area lakes will 
  create hazardous conditions for small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS... Boaters on area lakes
should use extra caution since strong winds and rough waves can
overturn small craft.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/pocatello
161 
WWUS75 KPIH 241949
NPWPIH

URGENT - WEATHER MESSAGE
National Weather Service Pocatello ID
149 PM MDT Thu Sep 24 2020

IDZ052-053-250300-
/O.NEW.KPIH.WI.Y.0025.200925T1700Z-200926T0100Z/
/O.CON.KPIH.WI.Y.0024.000000T0000Z-200925T0200Z/
Arco/Mud Lake Desert-Upper Snake River Plain-
Including the cities of Mud Lake, INL, Craters of the Moon NM, 
Idaho Falls, Rexburg, and St. Anthony
149 PM MDT Thu Sep 24 2020

...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM MDT THIS EVENING...
...WIND ADVISORY IN EFFECT FROM 11 AM TO 7 PM MDT FRIDAY...

* WHAT...Southwest winds 20 to 30 mph with gusts around 45 mph. 

* WHERE...The Upper Snake River Plain and Arco Desert, including 
  the cities of Idaho Falls, Rexburg, St. Anthony, and Craters 
  of the Moon NM, INL.

* WHEN...For the first Wind Advisory, until 8 PM MDT this 
  evening. For the second Wind Advisory, from 11 AM to 7 PM MDT 
  Friday.

* IMPACTS...Gusty winds could blow around unsecured objects. Weak
  tree limbs could be blown down.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

IDZ054-250300-
/O.NEW.KPIH.LW.Y.0025.200925T1700Z-200926T0100Z/
/O.CON.KPIH.LW.Y.0024.000000T0000Z-200925T0200Z/
Lower Snake River Plain-
Including the cities of Pocatello, Blackfoot, American Falls, 
Shelley, and Fort Hall
149 PM MDT Thu Sep 24 2020

...LAKE WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM MDT THIS
EVENING...
...LAKE WIND ADVISORY IN EFFECT FROM 11 AM TO 7 PM MDT FRIDAY...

* WHAT...Southwest to West winds 15 to 25 mph with gusts up to 35
  mph.
 
* WHERE...American Falls Reservoir.

* WHEN...For the first Lake Wind Advisory, until 8 PM MDT this 
  evening. For the second Lake Wind Advisory, from 11 AM to 7 PM 
  MDT Friday.

* IMPACTS...Strong winds and rough waves will create hazardous 
  conditions for small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...
Boaters on the lake should use extra caution since strong winds 
and rough waves can overturn small craft.

&&

$$

IDZ065-250300-
/O.NEW.KPIH.WI.Y.0025.200925T1700Z-200926T0100Z/
Teton Valley-
Including the cities of Ashton, Tetonia, and Driggs
149 PM MDT Thu Sep 24 2020

...WIND ADVISORY IN EFFECT FROM 11 AM TO 7 PM MDT FRIDAY...

* WHAT...Southwest winds 20 to 30 mph with gusts up to 45 mph 
  expected.

* WHERE...The Teton Valley, including Driggs, Tetonia and Ashton
  as well as Highway 33 from Botts to the Wyoming border.

* WHEN...From 11 AM to 7 PM MDT Friday.

* IMPACTS...Gusty winds could blow around unsecured objects. Weak
  tree limbs could be blown down. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...
Use extra caution when driving, especially if operating a high 
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/pocatello
447 
WWUS75 KPIH 250151
NPWPIH

URGENT - WEATHER MESSAGE
National Weather Service Pocatello ID
751 PM MDT Thu Sep 24 2020

IDZ052-053-251000-
/O.EXP.KPIH.WI.Y.0024.000000T0000Z-200925T0200Z/
/O.CON.KPIH.WI.Y.0025.200925T1700Z-200926T0100Z/
Arco/Mud Lake Desert-Upper Snake River Plain-
Including the cities of Mud Lake, INL, Craters of the Moon NM, 
Idaho Falls, Rexburg, and St. Anthony
751 PM MDT Thu Sep 24 2020

...WIND ADVISORY REMAINS IN EFFECT FROM 11 AM TO 7 PM MDT
FRIDAY...
...WIND ADVISORY WILL EXPIRE AT 8 PM MDT THIS EVENING...

* WHAT...Southwest winds 20 to 30 mph with gusts up to 40 mph 
  expected.

* WHERE...The Upper Snake River Plain and Arco Desert, including 
  the cities of Idaho Falls, Rexburg, St. Anthony, and Craters 
  of the Moon NM, INL.

* WHEN...From 11 AM to 7 PM MDT Friday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

IDZ054-251000-
/O.EXP.KPIH.LW.Y.0024.000000T0000Z-200925T0200Z/
/O.CON.KPIH.LW.Y.0025.200925T1700Z-200926T0100Z/
Lower Snake River Plain-
Including the cities of Pocatello, Blackfoot, American Falls, 
Shelley, and Fort Hall
751 PM MDT Thu Sep 24 2020

...LAKE WIND ADVISORY REMAINS IN EFFECT FROM 11 AM TO 7 PM MDT
FRIDAY...
...LAKE WIND ADVISORY WILL EXPIRE AT 8 PM MDT THIS EVENING...

* WHAT...Southwest winds 15 to 25 mph with gusts up to 35 mph 
  expected.

* WHERE...American Falls Reservoir.

* WHEN...From 11 AM to 7 PM MDT Friday.

* IMPACTS...Strong winds and rough waves on area lakes will 
  create hazardous conditions for small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Boaters on area lakes should use extra caution since strong winds
and rough waves can overturn small craft.

&&

$$

IDZ065-251000-
/O.CON.KPIH.WI.Y.0025.200925T1700Z-200926T0100Z/
Teton Valley-
Including the cities of Ashton, Tetonia, and Driggs
751 PM MDT Thu Sep 24 2020

...WIND ADVISORY REMAINS IN EFFECT FROM 11 AM TO 7 PM MDT
FRIDAY...

* WHAT...Southwest winds 20 to 30 mph with gusts up to 45 mph 
  expected.

* WHERE...The Teton Valley, including Driggs, Tetonia and Ashton 
  as well as Highway 33 from Botts to the Wyoming border.

* WHEN...From 11 AM to 7 PM MDT Friday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Weak tree limbs could be blown down.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/pocatello

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before this wind advisory went out at Sep 23, 2:27 AM MDT, 10 hours 32 minutes earlier.

Area forecast discussion, Sep 23, 2:27 AM MDT, 10 hours 32 minutes before
Area Forecast Discussion
National Weather Service Pocatello ID
227 AM MDT Wed Sep 23 2020

.DISCUSSION...
Weak upper-level ridging will build in over the area today ahead of
our next weather system which will impact the area in a few day.
W/WSW flow aloft looks to bring some smoke into the region today
from CA and OR wildfires, especially across the central mountains.
Pressure gradient will begin to tighten today so winds will pick up
some today but especially during the day Thursday when wind and/or
Lake Wind headlines may be needed for portions of the area.
Temperatures today and Thursday will run some around 10 degrees
above normal. On Friday, weak upper-level trough grazes our area to
the north. Models have trended drier with this feature and a more
shallow trough. Thusly, PoPs have trended downward some and temps
are a touch warmer compared to a few days ago; Nevertheless, this
system will help bring temps down back closer to normal for a few
days at least. Breezy conditions will linger Friday and into
Saturday but should stay below headline levels. Upper-level ridge
looks to quickly build back in over the area as we get into the
start of next week allowing for temps to once again to climb well
above normal by some 7-10 degrees with sunny and dry conditions
expected. McKaughan

&&

.AVIATION...
VFR conditions likely once again today with breezy conditions
possible for PIH, IDA and DIJ this afternoon. Only flaw is impacts
from smoke which could limit visibility to mvfr conditions. HRRR
indicates that KSUN is most likely to see significant restrictions
later in the afternoon.

13

&&

.FIRE WEATHER...
.Breezy conditions are possible once again this afternoon. But
winds should remain just below red flag levels. Expect gusty winds
on Thursday afternoon ahead of a cold front. Those winds will
likely reach red flag criteria, however, the humidity levels are
not expected to reach criteria by a few percentage points.
Coordination with the fire centers on Tuesday afternoon leaned
against a fire product and will continue to abide by those wishes.
Breezy and cooler conditions continue into Friday. Winds once
again are marginally critical, but humidity levels are even higher
so red flags probably not likely.

13

&&

.PIH WATCHES/WARNINGS/ADVISORIES...
None.
&&

The office that day

Everything else NWS Pocatello, ID issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 23, 12:59 PM MDTLake Wind AdvisoryPIHBannock, Bingham, Power31 hr

Nearby

Wind Advisories in Idaho, 2020Every wind advisory in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.